Posted by policebox on June 27, 2011, at 18:43:15
I'm concerned about how to proceed with my condition and am feeling anxious about the situation I'm currently in.
In brief, heres my treatment history. Im currently a 36 year old male. I have received psychotherapy supplemented by medication for depression since I was about 19 or 20 years old. My primary complaints are difficulty with maintaining interpersonal relationships, academic difficulties (not attending classes), difficulty holding down a job for longer than a year, social anxiety, severe fatigue, and hypersomnia. From about 1995 to 2006, I was prescribed various SSRIs including Prozac, Celexa, and Lexapro, none of which helped at all. In 2006 I began taking Wellbutrin SR along with Lexapro. Wellbutrin was somewhat helpful in providing stimulation, but it did not seem to make any long-term impact in helping with my symptoms.
A few months ago I began investigating alternative medications or methods to try to help myself, because the results of not being able to have any stable relationships, holding down a job, or being able to finish school were leading me to suicidal ideation. Because fatigue and hypersomnia contribute tremendously to my school and work difficulties, my research suggested treatment with stimulants such as Adderall might be effective. However, the policy at the clinic I go to does not permit the prescription of stimulants without an ADHD assessment, which Im scheduled to have, but not until September (the soonest available). My research seemed to indicate that my symptoms were consistent with the atypical subtype of depression, although many of my functional impairments seem to be consistent with those described by ADD-PI.
My psychiatrist suggested we try a MAOi, which the literature indicated were particularly effective for treatment resistant depression and especially the atypical subtype. After reading up on MAOi drugs, I concluded that Parnate seemed to be the best choice for treating my symptoms and stood the best chance of providing the stimulation I need to overcome the fatigue and hypersomnia. My psychiatrist has had no prior personal experience prescribing MAOi drugs, so Ive relied largely on research articles and internet posts to help me thus far.
Before beginning the Parnate, I stopped taking Wellbutrin and had about a three week period without any medications. I began 05/25 with a dosage of 30mg per day, which he wants to titrate slowly upwards, if necessary. Prior to beginning Parnate, I persistently experienced circadian rhythm difficulties, which manifested itself as not being able to fall asleep until about 6am each day and then sleeping 18 hours or more non-stop (hypersomnia); also the sleep I received was never restful or refreshing.
Within 2 or 3 days of beginning Parnate, I began feeling sleepy and being able to fall asleep around midnight, then Id wake up (on my own without an alarm clock) at about 6am or 7am, feeling completely refreshed and full of energy. I felt motivated to be active and productive, which elevated my mood. For me, I thought I was having a personal miracle. I began to feel hopeful for the future, that Id finally be able to sleep normally and live normally throughout the day, enabling me to achieve the goals in life I had always wanted to fulfill. These feelings and the normalization of my sleep patterns was unfortunately short-lived. After about two weeks, periods of delayed sleep coupled with hypersomnia returned, as well as a decline in my mood.
After 3 weeks I increased the dosage to 40mg per day and have maintained that for two weeks so far; however, I have not noticed any positive change in my symptoms, with the periods of hypersomnia and fatigue becoming more prolonged.
One further complication is that I experience intermittent episodes of elevated blood pressure and heart palpitations (which last for 1 to 2 hours) since beginning Parnate. Ive been unable to find a pattern to these episodes. I adhere to the MAOi dietary restrictions. I have tried both taking the full 30mg or 40mg in the morning, or taking 10mg tablets spread-out throughout the day, but neither way seems to make a difference. Normal blood pressure readings have been around 123/74 and 121/77. But, when a period of elevated blood pressure strikes, it will go up to 150/90, 145/90, 143/84, 138/86, etc., usually after 1 to 2 hours after taking the medication, regardless of the dosage or period of time between it and the previous dose. And again, it doesnt happen every day.
My options are to do nothing, change the dosage of Parnate, try a different medication, try a different treatment option, or give up.
Although its only speculation at this point, Im concerned I wont be able to tolerate a higher dosage of Parnate because of the elevated blood pressure episodes, and Im further worried that a higher dosage will not be any more effective in treating the fatigue and hypersomnia symptoms than the current dosage). Im also interested in a theory as to why the Parnate seemed to perfectly effective for about a week, after only taking it for a few days, but then stopped. Could it have been a synergistic effect of left-over bupropion in the blood-stream? Placebo effect? The effects of positive expectation?
So, Im not sure what to do at this point. I suppose Im here not only to express my feelings and concerns (your empathies I appreciate and thank you for), but for some advice based upon your own experiences and/or expertise. I appreciate any thoughtful reponses.